Jump to content
CrazyBoards.org

Recommended Posts

Something's recently started causing my blood pressure to drop in the afternoons. I had a healthy-lowish BP before meds (90/60), and then it went down a bit after starting an MAOI (80/55) with some minor orthostatic hypotension that I could handle by getting up slowly and taking cooler showers. Now it regularly nosedives to 70/40 each day, and sometimes lower (i.e., 64/36, at which point I could hardly scrape myself up from horizontal long enough to get the BP reading). When it drops I can't even really stay sitting, much less standing, and it takes all the oomph out of me, so it's becoming a problem. I'm tweaking the meds side with my pdoc to try to fix it, but in the meanwhile the best solution I have is drinking Gatorade mixed with a ton of salt when it happens. If I add enough salt, I can keep going with my day with some effort. If not, I end up horizontal and staring at the ceiling for three hours until my BP comes back up on its own.

Questions:

1. Is drinking this much salt detrimental in the long run? I've always used salt lightly, and I feel like I'm destroying years of health consciousness by downing two cups of Gatorade-flavored sea water each day. When my BP is back to normal someday, will all the extra salt have a cumulative effect and cause cardiovascular problems when I'm older?

2. Does it have to be NaCl? We have some CaCl and magnesium sulfate too, and they're a bit gentler on the palate, but I don't know whether they'll raise my BP.

3. I forgot to mention this to my pdoc: the lower my BP, the less deeply I can breathe. It's not that I can't get enough air overall or am gasping like a fish, but I just can't breathe in all the way. Normal? (Well, normal for what is clearly an abnormal situation?) Or something to call a doc about?

Thanks for any advice and info!

Link to comment
Share on other sites

I think that you should be talking to your doctor about this. This is serious, and you should not be self medicating or playing around. See a GP for this because you need to get to the bottom of it. Yes, your meds are a problem, but for most people they are/should not be this much of a problem.

Link to comment
Share on other sites

I think that you should be talking to your doctor about this. This is serious, and you should not be self medicating or playing around. See a GP for this because you need to get to the bottom of it. Yes, your meds are a problem, but for most people they are/should not be this much of a problem.

Thanks for the concern. I am in close touch with my pdoc about this, and we are trying to get to the bottom of it. I spoke to (though did not see) a GP when it first started, and was told to drink salt water and Gatorade to bring my BP up, so I'm not self-medicating or playing around. I'm more wondering about the long-term effects of drinking the salt water, and if a variety of salt is okay rather than just table salt.

I can make an appointment with a GP, but money is tight right now and I don't really know what they're going to do differently in person when it's so clearly meds related.

Link to comment
Share on other sites

Other salts aren't going to work the same way as sodium.

Okay, good to know. And drat. But thanks!

However, being that hypotensive is DANGEROUS, and I'm not sure that it's good to keep going with your treatment if you can't find a fix for it soon.

That's what I'm afraid of. :( It took so freaking long to find something that's working, and I hate to think that I might have to discontinue because of a side effect.

Link to comment
Share on other sites

I think salty Gatorade probably is a short-term solution and that you should pony up to see your GP for a clear answer on cause and a recommended long-term solution. Even if there is no clear answer, then your GP should advise not only on the salt limit and alternatives but also long-term consequences of taking in a lot of salt. This is assuming that your version of a lot of salt really is A LOT of salt. Our bodies aren't made for too much, you know.

Link to comment
Share on other sites

I think salty Gatorade probably is a short-term solution and that you should pony up to see your GP for a clear answer on cause and a recommended long-term solution. Even if there is no clear answer, then your GP should advise not only on the salt limit and alternatives but also long-term consequences of taking in a lot of salt. This is assuming that your version of a lot of salt really is A LOT of salt. Our bodies aren't made for too much, you know.

Thanks. That makes sense. I guess I'll give it another week or so and see where we get with the med tweaking, and if it looks like things aren't changing I'll get an appointment with a GP.

It seems like a lot to me, but maybe not to someone with a heavy shaker hand at dinner? A lighter version is a few shakes with a generously-holed salt shaker into plain water (perhaps 1/2 a teaspoon, i.e., a couple grams?). A strong version is six of those little salt packets you get at a deli emptied into those "single" Gatorade bottles (that actually have two servings in them). So probably 200mg sodium from the Gatorade, plus several grams from the packets? That's in addition to my regular sodium intake. :unsure:

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...